Alert archive / Virginia / Flash Flood Warnings in 2009
Flash Flood Warning 6, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Jun 3, 2009, 4:34 PM EDT for Dickenson County, Virginia. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 3, 2009, 4:34 PM EDT (20:34 UTC)
- Expired
- Jun 3, 2009, 6:30 PM EDT
- In force
- 116 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
County Dickenson County, VA
The radar
The Jackson,KY radar (KJKL), 112 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.6 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1285 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 890 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -25 m²/s²
- 0-3 km storm-relative helicity
- -5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KRLX 032034
FFWRLX
VAC051-032230-
/O.NEW.KRLX.FF.W.0006.090603T2034Z-090603T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
434 PM EDT WED JUN 3 2009
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHEASTERN DICKENSON COUNTY IN VIRGINIA...
* UNTIL 630 PM EDT
* AT 427 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
HEAVY RAINFALL FROM CONTINUED THUNDERSTORMS OVER THE WARNED
AREA...WITH SOME LOCATIONS SHOWING RADAR ESTIMATES IN EXCESS OF TWO
INCHES OF RAIN IN THE LAST FEW HOURS.
* STREAM BASINS THAT ARE ESPECIALLY THREATENED INCLUDE ROARING
FORK...MCCLURE CREEK...NEECE CREEK...MIDDLE FORK...AND FRYING PAN
CREEK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
ADDITIONAL RAINFALL AMOUNTS OF ONE HALF INCH TO ONE INCH ARE
POSSIBLE IN THE WARNED AREA.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
&&
PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3701 8244 3716 8221 3715 8218 3712 8217
3711 8215 3709 8215 3706 8213 3703 8215
3703 8220 3699 8224 3700 8228 3696 8235
$$
191 follow-up statement
000
WGUS71 KRLX 032225
FFSRLX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
625 PM EDT WED JUN 3 2009
VAC051-032231-
/O.EXP.KRLX.FF.W.0006.000000T0000Z-090603T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DICKENSON VA-
625 PM EDT WED JUN 3 2009
...THE FLASH FLOOD WARNING WILL EXPIRE AT 630 PM EDT FOR SOUTHEASTERN
DICKENSON COUNTY...
WHILE SOME LIGHT TO MODERATE RAIN WILL CONTINUE INTO EARLY THIS
EVENING...HEAVY RAIN IS NO LONGER ANTICIPATED...THEREFORE THE FLASH
FLOOD WARNING THAT WAS IN EFFECT HAS BEEN ALLOWED TO EXPIRE. THE FEW
STREAMS AND CREEKS WITH ELEVATED WATER LEVELS SHOULD RECEDE...AND
WILL NO LONGER POSE A FLASH FLOOD THREAT.
PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE 877-633-6772 WHEN YOU CAN DO SO SAFELY.
LAT...LON 3701 8244 3716 8221 3715 8218 3712 8217
3711 8215 3709 8215 3706 8213 3703 8215
3703 8220 3699 8224 3700 8228 3696 8235
$$
19What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jun 3, 2:07 PM EDT, 2 hours 27 minutes earlier.
Area forecast discussion, Jun 3, 2:07 PM EDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
207 PM EDT WED JUN 3 2009
.SYNOPSIS...
FRONT PUSHES SLOWLY SOUTHWARD THROUGH OUR REGION TODAY...STALLING
WEDNESDAY NIGHT AND THURSDAY AS A WAVE MOVES ALONG THE FRONT. THE
SYSTEM MOVES OFF TO THE EAST FRIDAY. HIGH PRESSURE SATURDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
AREA OF SHOWERS SLIDING ACROSS CENTRAL PORTIONS OF THE FORECAST
AREA THIS MORNING CONTINUE TO GRADUALLY DISSIPATE. ISSUED QUICK
UPDATE TO POPS...SKY...AND WX GRIDS SINCE THIS PRECIP SLID A
LITTLE FURTHER SOUTH AND EAST. SAT AND RADAR IMAGERY INDICATE THAT
FRONT HAS STARTED A SOUTHERLY PUSH AS HAD BEEN EXPECTED HAS BEGUN.
AREAS SOUTH OF THIS BOUNDARY WILL LIKELY SEE BEST CHANCES FOR
SEVERE WEATHER AS DAYTIME HEATING KICKS IN WHERE SOME STORMS MAY
REACH SEVERE LIMITS. REST OF FCST UNCHANGED.
..PREVIOUS DISC BELOW...
FRONTAL BOUNDARY REMAINS NORTH AND WEST OF THE AREA AT THIS
TIME...FROM HLG TO ZZV TO CVG. THIS LEAVES THE REGION IN THE WARM
SECTOR AT THE MOMENT. INITIAL AREA OF SHOWERS FROM COMPLEX TO THE
WEST SEEMS TO BE FALLING APART AS IT REACHES THE OHIO RIVER SO
HAVE TAPERED BACK THE POPS AT THE START OF THE PERIOD WITH THIS
FEATURE. BUT STILL SEEING SOME CONVECTION FORM OVER EAST CENTRAL
KY...ON TAIL END OF THE OUTFLOW BOUNDARY FROM EARLIER CONVECTION.
THIS CONVECTION APPEARS TO BE WEAKENING AS IT SLIDES NE IN TO
ATMOSPHERE THAT HAS BEEN WORKED OVER ALREADY...SO EXPECT THAT
WHILE THIS DAMPEN OUT BEFORE REACH THE COAL FIELDS OF WV.
LATER ON THIS MORNING...SHOULD BEGIN TO SEE THE FRONT EDGE SOUTHWARD
TODAY. AS IT DOES...INITIAL WILL SEE SHOWERS ON THE ANAFRONT SIDE
AS THE SFC FRONT SETTLES SOUTHWARD AHEAD OF THE 850 MB FRONT.
HOWEVER...AS THE FRONT MOVES INTO ERN KY AND SRN PORTIONS OF WV
WHERE MORE DAY TIME HEATING WILL BE BOOSTING THE INSTABILITY...MORE
STRONG STORMS ARE EXPECTED. AGAIN SOME OF THESE STORMS WILL BE
SEVERE. FOR TEMPERATURES DID NOT MAKE MANY CHANGES AS UNCERTAINTY
ABOUNDS DUE TO THE FRONTAL POSITION AND SKY COVER. IF IT DOES REACH
UP INTO THE LOW 80S BEFORE THE CONVECTION.
BY 00Z TONIGHT...THE FRONT SHOULD BE THROUGH MOST AREAS AND THE
STRONGER STORMS THROUGH. BUT THE NEXT WAVE OF LOW PRESSURE WILL
BEGIN TO TRACK NE WHICH WILL PUSH MORE MID LEVEL MOISTURE BACK OVER
THE FRONT. THIS WILL ALLOW MORE RAIN TO DEVELOP OVERNIGHT...MAINLY
BEYOND 6Z. FOR TEMPERATURES...AGAIN DEVIATED LITTLE FROM GUIDANCE
DUE TO THE UNCERTAIN FROM CLOUDS AND PCPN.
&&
.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
MODELS SHOW A WAVE MOVING ALONG THE FRONT ON THURSDAY...PROVIDING A
DECENT SWATH OF PRECIPITATION. WILL INCREASE POPS ACCORDINGLY. THE
SYSTEM THEN PULLS OFF TO THE EAST THURSDAY NIGHT AND FRIDAY...WITH
SOME TIMING DIFFERENCES BETWEEN THE MODELS. WILL USE A BLEND OF THE
MODELS FOR NOW. HIGH PRESSURE THEN BUILDS IN ON SATURDAY...PROVIDING
DRY WEATHER.
&&
.LONG TERM /SUNDAY THROUGH TUESDAY/...
BY FRIDAY THE FRONT WILL BE SOUTH OF THE AREA WITH A RIDGE BUILDING
INTO THE CWA THROUGH SATURDAY. ON SUNDAY AND MONDAY THE UNSETTLED
WEATHER MAKES A RETURN AS WE GET IN THE PERIPHERY OF THE WESTERLIES
RIDING OVER THE TOP OF THE RIDGE. STAYED CLOSED TO HPC
GUIDANCE THROUGH THIS PERIOD.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
THUNDERSTORMS...SOME SEVERE WILL CONTINUE TO FIRE ALONG
FRONT...WHICH IS ALIGNED ALONG THE OH RIVER. THE FRONT IS PROGGED
TO SAG SOUTH ACROSS THE FORECAST AREA. IN ADDITION....SMALL
COMPLEX OF STORMS MVG ACROSS KCRW ATTM...AND WILL AFFECT KBKW AREA
A LITTLE LATER THIS AFTERNOON. STORMS CONTAIN FAIRLY HIGH AMOUNTS
OF MOISTURE AND WILL CAUSE SHORT PERIODS OF IFR CONDITIONS AS THE
STORMS CROSS TAF SITES.
BEHIND THE FRONT THE CEILINGS WILL DROP DOWN TO MVFR LEVELS AS
THE NRN FLOW INTERACT WITH THE LINGER LOW LEVEL MOISTURE. THE NEXT
SFC WAVE WILL DEVELOP AND LIFT NORTHEAST ALONG THE FRONT. THIS
WILL REINTRODUCE RAIN TO THE AREA WITH MVFR TO IFR VISIBILITIES.
AVIATION OUTLOOK /BEYOND 18Z THURSDAY/...
POSSIBLE IFR IN SHOWERS AND THUNDERSTORMS WEDNESDAY NIGHT THROUGH
THURSDAY NIGHT.
&&
.HYDROLOGY...
THUNDERSTORMS WEDNESDAY INTO THURSDAY WILL CONTAIN SOME
DOWNPOURS...WHICH COULD LEAD TO LOCALIZED FLOODING PROBLEMS...
INCLUDING PONDING ON STREETS...AND FILLING OF CULVERTS AND OTHER
POOR DRAINAGE AREAS.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLASH FLOOD WATCH THROUGH THURSDAY AFTERNOON FOR WVZ005>011-
013>020-024>040-046-047.
OH...FLASH FLOOD WATCH THROUGH THURSDAY AFTERNOON FOR OHZ085>087.
KY...FLASH FLOOD WATCH THROUGH THURSDAY AFTERNOON FOR KYZ101>103-
105.
VA...FLASH FLOOD WATCH THROUGH THURSDAY AFTERNOON FOR VAZ003-004.
&&
SYNOPSIS...ESS/RPY
NEAR TERM...KMC
SHORT TERM...RPY
LONG TERM...JMV/TJT
AVIATION...KMC
HYDROLOGY...Hazardous weather outlook, Jun 3, 3:46 PM EDT, 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 346 PM EDT WED JUN 3 2009 KYZ101>103-105-OHZ085>087-WVZ005>011-017-019-020-031-032-040-042000- GREENUP-CARTER-BOYD-LAWRENCE KY-MEIGS-GALLIA-LAWRENCE OH-WAYNE- CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-WIRT-RITCHIE-DODDRIDGE- HARRISON-TAYLOR-BARBOUR- 346 PM EDT WED JUN 3 2009 ...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO AND WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. VAZ003-004-WVZ013>016-018-024>030-033>039-046-047-042000- DICKENSON-BUCHANAN-LINCOLN-PUTNAM-KANAWHA-ROANE-CALHOUN-MINGO-LOGAN- BOONE-CLAY-BRAXTON-GILMER-LEWIS-MCDOWELL-WYOMING-RALEIGH-FAYETTE- NICHOLAS-WEBSTER-UPSHUR-POCAHONTAS-RANDOLPH- 346 PM EDT WED JUN 3 2009 ...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY AFTERNOON... ...SEVERE THUNDERSTORM WATCH 325 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. OHZ066-067-075-076-083-084-042000- PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON- 346 PM EDT WED JUN 3 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS THIS AFTERNOON COULD PRODUCE STRONG GUSTY WINDS AND HAIL. DOWNPOURS WILL OCCUR WITH THE STORMS...WHICH COULD LEAD TO A FEW LOCALIZED FLOODING PROBLEMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. HEAVY RAINFALL COULD RESULT IN LOCALIZED FLOODING PROBLEMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION NOT EXPECTED.
In the hours before
Special weather statement, Jun 3, 1:57 PM EDT, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 157 PM EDT WED JUN 3 2009 WVZ013>015-031830- KANAWHA-LINCOLN-PUTNAM- 157 PM EDT WED JUN 3 2009 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN LINCOLN...SOUTHERN PUTNAM AND WEST CENTRAL KANAWHA COUNTIES... AT 157 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM LOCATED NEAR SWEETLAND...MOVING EAST AT 25 MPH. WIND GUSTS TO 45 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS STORM. THIS STORM WILL BE NEAR SOD AROUND 210 PM...TORNADO AROUND 220 PM... ST. ALBANS AROUND 225 PM AND INSTITUTE AROUND 230 PM. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 09
Local storm report, Jun 3, 2:35 PM EDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
235 PM EDT WED JUN 03 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM TSTM WND GST 4 SW CHARLESTON 38.31N 81.68W
06/03/2009 E52 MPH KANAWHA WV NWS EMPLOYEE
OCCURRED AT NWS FORECAST OFFICE.
&&
JHOVISSpecial weather statement, Jun 3, 2:52 PM EDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 252 PM EDT WED JUN 3 2009 VAZ003-004-031915- BUCHANAN-DICKENSON- 252 PM EDT WED JUN 3 2009 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL DICKENSON AND SOUTHERN BUCHANAN COUNTIES... AT 252 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM LOCATED NEAR DAVENPORT...MOVING NORTHEAST AT 15 MPH. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. THIS STORM WILL BE NEAR VANSANT AROUND 310 PM AND OAKWOOD AROUND 315 PM. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 09
Local storm report, Jun 3, 2:57 PM EDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
257 PM EDT WED JUN 03 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM TSTM WND DMG 5 NNW BELLE 38.30N 81.58W
06/03/2009 KANAWHA WV FIRE DEPT/RESCUE
TREE DOWN ON POWERLINE
0240 PM TSTM WND DMG SISSONVILLE 38.50N 81.64W
06/03/2009 KANAWHA WV FIRE DEPT/RESCUE
TREE DOWN
&&
MDPLocal storm report, Jun 3, 3:10 PM EDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
310 PM EDT WED JUN 3 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL OAKWOOD 37.21N 81.98W
06/03/2009 U0.50 INCH BUCHANAN VA PUBLIC
&&
NNNNLocal storm report, Jun 3, 4:12 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
412 PM EDT WED JUN 3 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL WAR 37.30N 81.69W
06/03/2009 U0.75 INCH MCDOWELL WV PUBLIC
&&
NNNNThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 3, 11:52 AM EDT | Flash Flood Watch | RLX | Buchanan, Dickenson | 46 hr |
| Jun 3, 3:17 PM EDT | Severe Thunderstorm Warning | RLX | Buchanan | 43 min |
Nearby
Flash Flood Warnings in Virginia, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.